Advertisement
Schizophrenia Research Blog: Schizophrenia, the metabolic syndrome and diabetes

August 08, 2004

Schizophrenia, the metabolic syndrome and diabetes

Holt RIG, et al., Schizophrenia, the metabolic syndrome and diabetes. Diabetic Medicine 21, 515523 (2004)

Diabetes has been associated with schizophrenia for over a hundred years. However, it has become increasingly problematic as many of the 2nd generation antipsychotics have been linked to insulin resistance and diabetes. This article discusses the relationship between diabetes, the metabolic syndrome (which includes low HDL [good cholesterol], high LDL [bad cholesterol], elevated triglycerides, obesity, and hypertension.) This is a review article which looked at 289 papers about this subject. The metabolic syndrome and diabetes are associated with significantly higher risk for heart disease and early death. There are hereditary factors involved in schizophrenia, metabolic syndrome and diabetes and nearly 30% of people with schizophrenia have a first degree relative with type 2 (adult onset) diabetes. There also may be psychosocial and societal factors (including poverty and poor nutrition) that have an impact on these factors. Further research needs to be done to fully uncover the mechanism behind why 2nd generation antipsychotics cause these problems and why people with schizophrenia have a higher risk for metabolic complications. Ultimately, this article makes the point that diabetes, hypertension, obesity and lipid levels need to be followed by members of the healthcare system who take care of patients with schizophrenia.


link to the article on pubmed

Posted by Jacob at August 8, 2004 11:16 PM | TrackBack

Comments

My daughter has been diagnoised with Migriane headachs. The doctor informed us that she would benefit form having a lobotomy _ (Frontal Area near forehead)- to help relieve her migraine headachs ( severe) She seems to be peroccupied at times. She makes up things but seems to believe they are true.

Question: Is there a connection to schizophrenia and Migrain headachs?

Posted by: Lucy at August 12, 2004 06:38 PM

There doesn't seem to be a study that has directly looked at the relationship between migranes and schizophrenia, although here are some links to a couple of related studies:

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=10570727

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=12464752

Posted by: Farzin at August 16, 2004 02:58 PM

Are you able to refer me to anything (online or elsewhere) that speaks to guidelines that a physician might use in determining whether a patient who is developing the metabolic syndrome should be taken off of their atypical antipsychotic? My son has been on a low dose (150 mg) of clozaril for 6 months. In addition to developing premature cataracts and an enlarged liver, he has gained > 100 lbs, has high tryglycerides, and a rising blood pressure. How does one determine when the risk/benefit scale is tipping in the wrong direction?

Posted by: Pat T. at August 18, 2004 10:02 PM

the comments by Pat.t. is the common question a caregiver faces.my daughter is on 700mgs of clozapine and 200mgs of topamac. she is slowly developing heart problems.My sisters son is on 20 mgs of olanzapine. he has already developed diabetes.both my parents were diabwetic.My sisters husband is also diabetic. as a care giver i weigh the options of atypical with its metabolic sideeffects and "socially accepted behaviour of schizophrenics". a dilemma indeed?

Posted by: captain johann at August 26, 2004 12:05 PM

Below I have cut & pasted some text from an article that seems relevant. The PubMed link for the article is: http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=14750042

[Note there are some links to some other articles below as well]

"Recommendations for Prevention of DM (diabetes mellitus) in Schizophrenic Patients

Atypical antipsychotics are nowadays the medication of choice for the treatment of schizophrenia because of their efficacy on both positive and negative symptoms and their better tolerability than conventionals. Because of the potential health risks of DM (diabetes mellitus), a few measures are recommended in order to prevent development of DM in patients on atypical antipsychotics.

Before prescribing: assessment of risk factors
First, assessment of risk factors is necessary before prescription of antipsychotics. Especially weight, BMI, family history for DM, and ethnicity should be evaluated. Although a higher age (> 50 years) forms a risk factor in the general population, 84 % of the reported cases of DM in the schizophrenic population occur under the age of 50. Therefore, assessment and monitoring are necessary in both older and younger patients.

Choice of antipsychotic
Avoiding antipsychotics that are associated with increased incidence of DM is worth considering, especially in people with one or more risk factors. Risperidone and possibly quetiapine and ziprasidone are atypical antipsychotics that are not associated with DM induction. In contrast, olanzapine and clozapine may induce DM. The choice of clozapine, with its proven efficacy against therapy-resistant schizophrenia, is, however, generally based on other aspects.

When prescribing atypicals: regular monitoring
Use of atypical antipsychotics, especially clozapine and olanzapine, should imply regular monitoring of the parameters involving body weight and glucose metabolism. Therefore, it is advised to monitor weight, BMI, and fasting plasma glucose levels (not random glucose levels; see WHO report [91]) on a regular basis: during the first 3 months every month, afterwards every 3 months, and after 1 year once a year. In the case of an elevated fasting plasma glucose level, the patient should have an oral glucose tolerance test (OGTT). The OGTT will decide whether the elevated glucose was an error (for instance, due to a non-fasting state) or a first sign of either hyperglycemia or diabetes mellitus.

Education required
People taking antipsychotics that increase the risk of DM should be educated on this subject. They should be advised about their diet and lifestyle, about how to recognize symptoms of hyperglycemia, and to see their doctor immediately if such symptoms occur."
(Cohen, 2004 p9).

Some other relevant articles...

http://proxy.library.upenn.edu:8123/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=12728783

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=12034344&dopt=Abstract

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=15056602

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=12034344

Posted by: Farzin at August 27, 2004 07:41 PM

I have been taking Zyprexa for approximately 5 years. I started with 30 mg but I had to lower the dosage because at 30 mg, I couldn't function very well. Now I am taking 15 mg. I had to strike a balance between the medication, which worked well, and my ability to work. Since I am not taking the higher dose, I have good days and bad days. Sometimes I struggle just to make it in to work. I work for the federal EPA, and under the Americans With Disabilities Act, I am allowed to work at home when I am not feeling well. Recently, I have learned that Zyprexa might be linked to diabetes, which runs in my family. I am concerned because my eyesight seems to be getting worse lately. Someone told me this is one of the things associated with diabetes, so I am concerned. Have other people experienced any problems with their eyesight?

Posted by: Miguel at September 2, 2004 03:33 AM

Post a comment

Please enter this code to enable your comment -
Remember Me?
ADVERTISEMENT